Winter Storm, Anderson
- When
- January 25, 12:05 AM CST to January 26, 10:00 AM CST
- Where
- Anderson forecast zone
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
A winter storm produced slick roads and streets leading to numerous school closings and event postponements. Glazing accumulated 1/4 to 1/2 inch thick on power lines and trees in the area.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A winter storm produced slick roads and streets leading to numerous school closings and event postponements. Glazing accumulated 1/4 to 1/2 inch thick on power lines and trees in the area. Power line damage in the area caused power outages to about 30,000 customers. The icy roads lead to 3 vehicle accidents (discussed separately). The sleet and freezing rain was followed by snow which accumulated from around 1 inch south of Interstate 70 up to 6 to 8 inches in Republic and Washington counties. In addition strong winds produced considerable blowing and drifting of snow which led to whiteout conditions at times mainly near the Nebraska border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jan 24, 10:36 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 1036 PM CST SAT JAN 24 2004 .DISCUSSION... RADAR STARTING SHOWING SOME PATCHY PRECIP AROUND 8 PM AND HAS SINCE BEEN FILLING IN. UPDATING TO COVER PERIODS OR AREAS OF LIGHT PRECIP FOR THE REST OF THE EVENING THEN WIDESPREAD OR PERIODS OF PRECIP AFTER MIDNIGHT. HAVE UPPED THE NORTH CENTRAL COUNTIES INTO THE PERIODS PRECIP CATEGORY OVERNIGHT FROM LIKELY. NOT A LOT CHANGED ELSEWHERE IN FORECAST WITH ADVISORIES AND WARNINGS FROM MIDNIGHT THROUGH 4 PM CST SUNDAY. HAVE PRECIP DIMINISHING TO FREEZING DRIZZLE CHANCE IN AFTERNOON HOWEVER DID UP THE POPS SOME IN THE NORTH CENTRAL COUNTIES AND MENTIONED SOME LIGHT SNOW. NORTHERN STREAM FEATURE PUSHES BY DURING THE DAY AND COULD ENHANCE PRECIP CHANCES THIS AREA FOR THE AFTERNOON HOURS. WILL PASS ON THOUGHTS TO NEXT SHIFT. PF && .PREV DISCUSSION... ICE ACCUMULATION POTENTIAL OVER THE NEXT 24 HOURS IS THE MAIN CONCERN. MOISTURE POOLING OVER OKLAHOMA WILL CONTINUE SPREADING NORTH TOWARD THE FORECAST AREA THIS EVENING. PRECIPITATION WILL BECOME WIDESPREAD ACROSS MUCH OF THE AREA AFTER MIDNIGHT AS THE H500 DEFORMATION ZONE SHIFTS TO THE NORTH. SURFACE TEMPERATURES ALREADY BELOW FREEZING ACROSS THE NORTHERN COUNTIES DURING THE AFTERNOON... SO INITIAL PRECIPITATION NORTH OF I-70 WILL BE AS FREEZING RAIN. AS TEMPERATURES COOL DURING THE EVENING...THE FREEZING RAIN AREA WILL SPREAD SOUTH TO NEAR AN EMPORIA-GARNETT LINE BY SUNRISE SUNDAY. FREEZING RAIN WILL CONTINUE THROUGH SUNDAY MORNING PRODUCING TOTAL ICE ACCUMULATIONS AROUND A QUARTER INCH GENERALLY ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE...WITH LESSER AMOUNTS ELSEWHERE. PRECIPITATION SHOULD TAPER OFF TO LIGHT FREEZING DRIZZLE BY NOON AS THE INITIAL H500 LOW CROSSES THE AREA. THE NEXT H500 IMPULSE COMES RAPIDLY DOWN THE NORTHWEST FLOW ON SUNDAY. TIMING OF THIS SYSTEM CONTINUES TO BE A PROBLEM WITH THE GFS FASTER WITH THE TROF LINE CROSS THE FORECAST AREA...SO TRIED TO SLOW DOWN THE PROGRESSION SOMEWHAT. SYSTEM SHOULD SPREAD A CHANCE FOR SNOW ACROSS MOST OF THE AREA BY LATE SUNDAY EVENING AND CONTINUING OVERNIGHT. BELIEVE LIGHT SNOW WILL END FOR MOST AREAS MONDAY AFTERNOON AS THE MAIN UPPER TROF CROSS THE REGION. SYSTEM TIMING PROBLEMS CONTINUE LATER NEXT WEEK WITH THE GFS FASTEST AND THE ECMWF SLOWEST. WILL SHOW A CHANCE OF LIGHT SNOW WEDNESDAY NIGHT AND THURSDAY WITH A FAST MOVING SYSTEM...ALTHOUGH TIMING AND AVAILABLE MOISTURE MAY NEED TO BE ADJUSTED WITH LATER MODEL RUNS. INCREASED TEMPERATURES ABOUT 5 DEGREES FOR MIDDLE AND LATTER PART OF THE WEEK AS ADVERTISED COLD AIR DOESNT LOOK QUITE AS IMPRESSIVE. && .TOP...WATCHES/WARNINGS/ADVISORIES...ICE STORM WARNING 06Z SUNDAY THROUGH 22Z SUNDAY ALONG AND SOUTHEAST OF A VALLEY FALLS...TOPEKA... MANHATTAN...EMPORIA LINE. WINTER WEATHER ADVISORY OTHER COUNTIES FROM 06Z SUNDAY THROUGH 22Z SUNDAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1017 PM CST SAT JAN 24 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-251100- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 1017 PM CST SAT JAN 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT ICE ACCUMULATIONS ARE LIKELY ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS OVERNIGHT. A QUARTER OF AN INCH OF ICE ACCUMULATION OR MORE IS POSSIBLE ACROSS EAST CENTRAL AND PARTS OF NORTHEAST KANSAS WITH GENERALLY LESS THAN A QUARTER INCH OF ICE OVER NORTH CENTRAL KANSAS. SLEET WILL BE MORE OF A PROBLEM ACROSS NORTH CENTRAL AND NORTHEAST KANSAS NEAR THE NEBRASKA STATE LINE. UP TO A HALF INCH OF SLEET ACCUMULATION IS POSSIBLE. WINTER WEATHER ADVISORIES ARE IN EFFECT FOR NORTH CENTRAL AND POTIONS OF NORTHEAST KANSAS. AN ICE STORM WARNING REMAINS IN EFFECT THROUGH 4 PM SUNDAY ACROSS EAST CENTRAL AND PARTS OF NORTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FREEZING RAIN...SLEET AND FREEZING DRIZZLE WILL CONTINUE DURING THE DAY SUNDAY. ICE ACCUMULATIONS UP TO A HALF INCH ARE POSSIBLE SUNDAY MORNING ACROSS EAST CENTRAL KANSAS AND PARTS OF NORTHEAST KANSAS. THE PRECIPITATION SHOULD CHANGE OVER TO SNOW ACROSS THE WHOLE AREA SUNDAY NIGHT. ACCUMULATIONS OF SNOW ARE EXPECTED TO BE AN INCH OR LESS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF PRECIPITATION AND ANY ACCUMULATIONS THEY ARE RECEIVING TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
23 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381410, 5381411, 5381412, 5381413, 5381414, 5381415, 5381416, 5381417, 5381418, 5381419, 5381420, 5381421, 5381422, 5381423, 5381516, 5381517, 5381518, 5381519, 5381520, 5381521, 5381522, 5381523, 5381524.